Monday, May 26, 2008

Avastin-induced kidney injury

Avastin (bevacizumab) is one of the commonly used VEGF (vascular endothelial growth factor) inhibitors used to inhibit vascular neogenesis, a process which is required for growth of tumor. It has proven to be a valuable agent in a variety of common cancers, including those of the colon, breast, and lung.

Only problem (from our perspective at least) is that it can result in renal damage. It does so by two main mechanisms: one, it can cause an acute interstitial nephritis (like many drugs) and two (perhaps more interestingly), it can cause a thrombotic microangiopathy which is not unlike the pathophysiology of eclampsia.

Podocytes secrete VEGF, which bind to VEGF receptors on endothelial cells and promote endothelial health; the addition of VEGF inhibitors such as Avastin prevents this interaction and results in endothelial damage. These patients often develop hypertension and may show evidence of a TMA (e.g., elevated LDH, some degree of schistocytes and thrombocytopenia).


Anonymous said...

I was in a clinical trial for avastin with breast cancer treatment. It has been almost 2 years since adajacent avastin treatment and now i am spilling protein in my urine and swelling.
go figure

nathanhellman said... seems this is going to be a relatively common occurrence for Avastin-treated patients.

On the plus side, my oncologist friends tell me that they are generally quite pleased with its anti-tumor activity--so I think we will be seeing it used with greater frequency.

Anonymous said...

My husband has been on avastin for brain cancer for 4.5 yrs. It has saved his life to date. He would not be alive without the avastin. it has raised his blood pressure and eventually caused protein in his urine but it is saving his life. I hope we can continue to use it and manage the side effects